Iowa, 2018

Lightning Strike in Iowa, September 4, 2018

September 4, 2018 · NWS ARX · 1 event in 1 county or zone

A fire at a Cresco (Howard County) assisted living facility was started by a lightning strike. All the residents of the facility were safely evacuated with a corner of the building sustaining heavy damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A fire at a Cresco (Howard County) assisted living facility was started by a lightning strike. All the residents of the facility were safely evacuated with a corner of the building sustaining heavy damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 4, 5:33 PM CST, 3 hours 45 minutes earlier.

Area forecast discussion, Sep 4, 5:33 PM CST, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
633 PM CDT Tue Sep 4 2018

.SHORT TERM...(Tonight through Wednesday)
Issued at 228 PM CDT Tue Sep 4 2018

Fairly serious situation on hand with continuing heavy rain signals
and potential for additional more flooding. In addition, will have
to monitor trends for other severe weather threats, including
damaging wind and tornadoes from stronger storms going into this
evening.

Southwest flow pattern and large ridge over eastern U.S. continues
to set the field for repeat rounds of convection, feeding up into
Upper Mississippi River Valley. Luckily bulk of rain has shifted
north today, but will have to watch how this fills in going into
this evening. Given movement of flow and direction of approaching
short wave out of the central Plains, biggest concern is where
deformation area could setup with repeat, high efficient rainfall in
tropical airmass that has precipitable water values exceeding 2
inches.

Models in great agreement that this "hot" area will set up from
southern Minnesota into western and north central Wisconsin tonight,
with potential for an average 3 to 5 inches of rain and locally
higher amounts. Could even be little in the way of lightning, but
rainfall rates near 2 inches per hour at times. This could produce
new flash flooding, urban flooding in cities, and new river flooding
in basins that have not been impacted by this week long pattern so
far. Weather Prediction Center has even raised their Day 1 Excessive
Outlook level to HIGH. We are certainly messaging the possibility of
big impacts for this area.

Slightly south and east of there, where clearing developed this
morning, daytime heating is adding to these threats with easily 2000
J/Kg mixed layer CAPE. Shear profiles are decent but could become
even more enhanced, including low level backing, as surface wave
lifts into the area heading into this evening. Storms in this area
could transition into bowing segments with downburst and damaging
wind threats, in addition to a few tornadoes.

Of course, these storms will also track into areas further south
that have been hard by recent rains. Some communities have seen 10
to 15 inches of rain over the past 7 days so ANY additional will
lead to quick runoff and even worse flooding. Rainfall amounts from
northeast Iowa into southwest Wisconsin may only average 1 to 3
inches but again, given how wet it is, it will NOT take much to
cause flash flooding and compound the situation.

The good news, if there is any, points toward a drier pattern, which
this airmass shifting south and east of the area starting tomorrow,
and very little in the way of additional precipitation threats this
week.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 228 PM CDT Tue Sep 4 2018

Canadian high pressure will build across the area through Friday
providing a welcomed respite from the rain. In addition, a much
cooler, drier airmass will infiltrate the region. Precipitable water
values will fall to under half an inch on Thursday (compared with
~2.0 inches in recent days), with surface dew points in the 40s and
50s, and high temps in the 60s and 70s.

Into the weekend, expansive surface high pressure centered across
eastern Canada will continue to yield seasonable temps and generally
dry weather for much of the Upper Midwest. Global models continue to
lift the remnants of Gordon northward around the eastern US ridge
into the Mid-Mississippi Valley on Saturday before progressing
northeastward as it interacts with the westerlies. General model
consensus from the 12Z runs keeps the primary impacts south and
east of the area, but confidence in track/location of the remnant
disturbance is low, so worth keeping an eye on over the coming
days.

Otherwise, a a fairly quiet quasi-zonal flow pattern will continue
into early next week with no strong precip signal and high temps in
the 70s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 617 PM CDT Tue Sep 4 2018

Active weather pattern continues through this TAF period. Ongoing
thunderstorms will continue overnight, affecting Rochester now and
then La Crosse by late evening with IFR ceilings and visibilities
in heavy rain. Once the storms pass, MVFR ceilings will prevail
for most of the remainder of the TAF period.

&&

.HYDROLOGY...Tonight into Wednesday
Issued at 228 PM CDT Tue Sep 4 2018

Flash Flood Watch continues for the entire area, plus numerous
rivers are in flood or on the rise. One more night of flash flood
concerns and trying to message people to stay home - not drive.

Concern tonight is where heaviest rain axis will fall. Banking on a
set up along or just northwest of our northwest areas, from southern
Minnesota into western and north central Wisconsin, where 3 to 5
inches of new rainfall could fall. Basins that have not been hit,
like Black, Buffalo, Trempealeau, and Zumbro could fall victim if
rain materializes in that zone. Could see some urban impacts as
well, especially given high rainfall rates, in cities like Austin,
Rochester, and even Winona.

Amount of rain elsewhere could still be impactful, but less than
previously mentioned axis. Given how saturated grounds are in these
areas though, any additional heavy rain will compound on-going
situation. New crest levels on area rivers could go higher and
renewed flash flooding / mudslides are possible. Will have to get
through this next 18 hours or so.

River forecasts have forecast precipitation so a lot will depend on
how tonight pans out. Either way, we urge citizens to be on alert,
never drive when flooding is occurring, and stay on high ground.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch through Wednesday morning for WIZ017-029-
     032>034-041.

     Flash Flood Watch from 10 PM CDT this evening through Wednesday
     afternoon for WIZ042>044-053>055-061.

MN...Flash Flood Watch through Wednesday morning for MNZ079-086>088-
     094>096.

IA...Flash Flood Watch through Wednesday morning for IAZ008>010-018-
     019-029.

     Flash Flood Watch from 10 PM CDT this evening through Wednesday
     afternoon for IAZ011-030.

&&

SHORT TERM...Shea
LONG TERM...JAM
AVIATION...DD
HYDROLOGY...Shea
Hazardous weather outlook, Sep 4, 12:15 PM CST, 9 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
115 PM CDT Tue Sep 4 2018

IAZ008>010-018-019-029-MNZ079-086>088-094>096-WIZ017-029-032>034-
041-051100-
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Wabasha-Dodge-
Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark-Buffalo-
Trempealeau-Jackson-La Crosse-
115 PM CDT Tue Sep 4 2018

This Hazardous Weather Outlook is for parts of southeast
Minnesota...northeast Iowa and western into north-central Wisconsin.

.DAY ONE...This Afternoon and Tonight

A Flash Flood Watch is in effect into Tonight.

Numerous showers and thunderstorms are expected this afternoon into
this evening. Storms have the potential to bring substanial rainfall
amounts and move over the same area repeatedly, especially from
southeast Minnesota into western and north central Wisconsin.
Rainfall amounts of 3 to 5 inches are possible, with locally higher
amounts. Rainfall rates will cause flooding in urban areas.
Widespread flooding and water related issues are expected.

In addition to a heavy rain threat, some storms could produce
damaging wind and even tornadoes from roughly 5 to 9 pm later today.

.DAYS TWO THROUGH SEVEN...Wednesday through Sunday

Shower and storm chances diminish Wednesday morning, with the main
threats locally heavy rain and lightning. Thunderstorm chances
return for Friday night through Saturday night. Severe storms are
not anticipated.

.SPOTTER INFORMATION STATEMENT...

Reports of rainfall and any flooding are appreciated. A few
spotters groups may be needed this afternoon and evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ011-030-WIZ042>044-053>055-061-051100-
Allamakee-Clayton-Monroe-Juneau-Adams-Vernon-Crawford-Richland-
Grant-
115 PM CDT Tue Sep 4 2018

This Hazardous Weather Outlook is for portions of northeast
Iowa and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

A Flash Flood Watch is in effect through Wednesday morning.

More showers and storms are expected mainly tonight into Wednesday
morning. This round of storms has the potential to bring heavy
rains, with 1 to 3 inches. With wet soils unable to hold any more
rain and ongoing flooding on some rivers, this rainfall would
likely result in enhanced or renewed flooding and flash flooding
for parts of the area.

A few stronger to severe storms are possible this afternoon and
evening, mainly between 5 and 9 PM. Strong to damaging winds and
isolated tornadoes, along with the heavy rains, are the main
threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Sunday

Shower and storm chances diminish Wednesday morning, with the main
threats locally heavy rain and lightning. Thunderstorm chances
return for Friday night through Saturday night. Severe storms are
not anticipated.

.SPOTTER INFORMATION STATEMENT...

Reports of rainfall and any flooding are appreciated. A few
spotters groups may be needed this afternoon and evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

RRS/Rieck/Shea

In the hours before

Local storm report, Sep 4, 8:24 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
924 PM CDT TUE SEP 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     HEAVY RAIN       OWEN                    44.95N 90.57W
09/04/2018  M1.77 INCH       CLARK              WI   PUBLIC

            RELAYED VIA SOCIAL MEDIA.

&&

CA
Local storm report, Sep 4, 8:25 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
925 PM CDT TUE SEP 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HEAVY RAIN       4 ESE DOUGLAS           44.08N 92.51W
09/04/2018  M3.75 INCH       OLMSTED            MN   PUBLIC

            DELAYED REPORT. RELAYED VIA SOCIAL MEDIA.

&&

CA
Local storm report, Sep 4, 8:38 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
938 PM CDT TUE SEP 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND DMG     2 NW GREENWOOD          44.79N 90.63W
09/04/2018                   CLARK              WI   LAW ENFORCEMENT

            TREES DOWN IN TOWNSHIP

0938 PM     FLOOD            HUMBIRD                 44.53N 90.90W
09/04/2018                   CLARK              WI   LAW ENFORCEMENT

            WATER OVER ROAD NEAR TOWN

0938 PM     FLOOD            ABBOTSFORD              44.95N 90.32W
09/04/2018                   CLARK              WI   BROADCAST MEDIA

            REPORT OF WATER OVER ROADS NEAR TOWN

&&

SHEA
Local storm report, Sep 4, 8:49 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
949 PM CDT TUE SEP 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0949 PM     HEAVY RAIN       2 E WALTHAM             43.82N 92.84W
09/04/2018  M4.56 INCH       MOWER              MN   BROADCAST MEDIA

&&

SHEA
Local storm report, Sep 4, 9:08 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1008 PM CDT TUE SEP 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1008 PM     HEAVY RAIN       2 NE ROCHESTER          44.03N 92.45W
09/04/2018  M5.21 INCH       OLMSTED            MN   COCORAHS

&&

SHEA
Special weather statement, Sep 4, 9:17 PM CST, 1 minute before
Special Weather Statement
National Weather Service La Crosse WI
1017 PM CDT TUE SEP 4 2018

WIZ033-034-041-042-053-055-050415-
Richland-Jackson-Trempealeau-Vernon-La Crosse-Monroe-
1017 PM CDT TUE SEP 4 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWEST AND WEST
CENTRAL WISCONSIN...

At 1014 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles east of Whitehall to near
Cataract to 10 miles northeast of Lansing. Movement was east at 40
mph.

Winds of 30 to 40 mph and torrential rainfall, accumulating to about
an inch in one hour, be expected with these storms.

Locations impacted include...
Sparta, Tomah, Viroqua, Black River Falls, Onalaska, Westby, Bangor,
Hillsboro, Blair, Cashton, Stoddard, Coon Valley, La Farge, North
Bend, Millston, Fort Mc Coy, Cataract and Hatfield.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4339 9067 4342 9067 4343 9122 4358 9123
      4362 9127 4392 9121 4446 9130 4450 9080
      4442 9080 4442 9032 4356 9031 4355 9019
      4337 9019
TIME...MOT...LOC 0314Z 265DEG 34KT 4440 9117 4405 9090 4342 9104

JAM

The radar

The La Crosse radar (KARX), 90 km away, was scanning. The volume nearest the first event began at 03:18 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Howard

When
September 4, 9:18 PM CST
Where
Howard County, Cresco
Property damage
$50,000
Reported by
Newspaper
Coordinates
43.380, -92.120

A fire at an assisted living facility in Cresco was started by a lightning strike. A portion of the building sustained heavy damage but all the residents were safely evacuated.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 786738.